Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 60, NWS Springfield, MO

April 2, 2015Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2015, 3:40 PM CDT for Laclede County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 3:40 PM CDT (20:40 UTC)
Expired
Apr 2, 2015, 4:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laclede County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:50 PM CDTHAIL 1.753 S Lebanon, MOREPORTED BY DEPT OF CONSERVATION RELAYED BY EMA.
Apr 2, 3:52 PM CDTHAIL 1Lebanon, MO
Apr 2, 3:54 PM CDTHAIL 14 S Lebanon, MOPUBLIC REPORTED QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS53 KSGF 022040
SVRSGF
MOC105-022130-
/O.NEW.KSGF.SV.W.0060.150402T2040Z-150402T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 430 PM CDT

* AT 337 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF LEBANON...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DRY KNOB...EXTREME SOUTHWESTERN FORT LEONARD WOOD...FALCON...
  LEBANON AND TWIN BRIDGES.

INTERSTATE 44 BETWEEN MILE MARKERS 116 AND 131 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3749 9243 3751 9264 3754 9276 3761 9284
      3765 9282 3771 9268 3774 9256 3775 9241
      3771 9241 3764 9225 3750 9225
TIME...MOT...LOC 2040Z 269DEG 26KT 3763 9275

HAIL...1.00IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:14 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 2, 12:14 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT Thu Apr 2 2015

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT THU APR 2 2015

Active weather pattern will continue today into tonight. A shortwave
trough will traverse across the northern Plains toward the Great Lakes
region through tonight while the associated cold front sags southward
into the Ozarks region. This front will stall across southern Missouri
later today while another shortwave trough tracks eastward from
the Great Basin region.

Showers and storms ongoing this morning along the cold front will push
southeastward and impact portions of the forecast area this morning particularly
from southeastern Kansas into central Missouri. A few strong storms
could occur this morning but the risk for severe this morning is low.

This chance of showers and thunderstorms will continue into this afternoon
as the front shifts slowly south into the area and instability increases
in response to surface heating. However models continue to prog strengthening
capping inversion today which will act to inhibit the coverage of convective
development. Storms that can redevelop this afternoon will have the
potential of become locally severe. The greatest coverage of convection
during the day will occur from central Missouri into the eastern Ozarks
on the edge of the cap.

Thunderstorms and the potential for severe weather will increase
this evening into the overnight hours. The approach of the shortwave
trough and surface low along with an associated strengthening low
level jet will interact with the front to ignite convective development.
Deep layer shear will increase tonight while lapse rates steepen.
Mixed layer CAPE is progged to on the order of 1500-2000 J/KG. This
along with the strengthening wind field will be supportive of severe
storms. This looks to be multi-mode convective event with multi-celluar
line segments and some supercells. Although the event may end late
tonight into early Friday with quasi-linear convective system
traversing eastward across the region.

Overall severe risk will be primarily damaging winds and hail with
any severe storms. Tornadic potential will be maximized along
mesoscale boundaries and just ahead of the surface low tracking
into the area this evening. Will also have to monitor for meso-
vorticities along organized line segments.

Heavy rainfall and the risk for flooding are a concern given the
potential for multiple rounds of storms and training activity
along the nearly stalled front. A moisture rich airmass will be in
place with precipitable water values around 1.5 inches and 850
dewpoints around 12 degrees Celsius. Total rainfall amounts of one
to two inches appear to be good be for much of the area with
locally higher amounts up to three inches where storms train.

Given these factors a Flood Watch has been issued for much of the
Missouri Ozarks and far southeastern Kansas from this evening into
Friday morning.

While details on the evolution of this event are yet to be fully
determined confidence is high on the overall scope of this event.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT THU APR 2 2015

Rain and embedded thunder will persist into Friday morning but diminish
from the west during the day as the upper trough swings east and
the cold fronts slides to the south. The risk of severe weather
could linger into early Friday morning across south central Missouri.

Cold air advection on gusty northerly winds along with lingering clouds
and rainfall will make for a much cooler day.

The sky will clear Friday as surface high pressure builds over the
area. Good radiational cooling will allow lows to fall into the lower
and middle 30s. This will lead to the potential for frost or light
freeze.

After a break in the active weather Saturday, the next chance of
rain will develop Easter Sunday as a warm advection pattern develops.

An unsettled if not active weather pattern will continue into next
week as a series of shortwaves track east within a quasi-zonal
pattern and a front meanders across the region. The potential for
severe weather and heavy rainfall will have to be monitored for next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1202 PM CDT THU APR 2 2015

Upper level wave currently traversing the area pushing the morning
convection through. Expect MVFR ceilings to linger through the
afternoon with spotty showers along the frontal zone and any left
over outflow boundaries.

Question then becomes where and when convection will develop early
this evening. Expect storms to develop between 01-04z with IFR
ceilings developing in the stratiform precip behind the initial
convection.

As the front makes its way across the region, will also be dealing
with LLWS issues and some gusty winds post front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH from 7 PM CDT this evening through Friday morning
     FOR MOZ057-058-068>071-077>083-088>098-101>106.

KS...FLOOD WATCH from 7 PM CDT this evening through Friday morning
     FOR KSZ097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Gaede
Hazardous weather outlook, Apr 2, 1:10 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT THU APR 2 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
110 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON...
  ESPECIALLY ACROSS CENTRAL MISSOURI CLOSER TO THE HIGHWAY 54
  CORRIDOR. A FEW OF THESE STORMS COULD PRODUCE HAIL UP TO THE
  SIZE OF QUARTERS. OTHERWISE...THE MAIN HAZARDS WITH THIS
  ACTIVITY WILL BE FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

  THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL THEN
  INCREASE LATE THIS AFTERNOON INTO THIS EVENING ACROSS EXTREME
  SOUTHEASTERN KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI.
  THE THREAT FOR SEVERE STORMS WILL THEN OVERSPREAD THE
  REMAINDER OF THE MISSOURI OZARKS FROM LATER THIS EVENING INTO
  THE OVERNIGHT PERIOD. THE THREAT FOR SEVERE STORMS WILL THEN
  PERSIST ACROSS MOST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT
  PERIOD.

  HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO
  60 MPH WILL BE POSSIBLE WITH ANY SUPERCELL THUNDERSTORMS
  WHICH ARE ABLE TO DEVELOP FROM LATE THIS AFTERNOON INTO
  TONIGHT. THERE WILL BE A LIMITED TORNADO THREAT WITH ANY
  SUPERCELLS WHICH ARE ABLE TO TRACK EAST ALONG ANY BOUNDARIES.

  IN ADDITION TO ANY SUPERCELLS...THE SETUP APPEARS FAVORABLE
  FOR MULTIPLE LINE SEGMENTS TRACKING ACROSS THE AREA. THE MAIN
  HAZARD WITH ANY LINE SEGMENTS WILL DAMAGING WIND GUSTS OVER
  60 MPH AND HAIL TO THE SIZE OF QUARTERS. ANY LINE SEGMENTS
  BOWING TOWARDS THE EAST OR NORTHEAST WILL ALSO HAVE THE
  POTENTIAL TO PRODUCE AN ISOLATED TORNADO.

  ADDITIONALLY...MULTIPLE ROUNDS OF STORMS COULD RESULT IN
  EXCESSIVE RAINFALL AND LOCALIZED FLOODING TONIGHT INTO FRIDAY
  MORNING. A FLOOD WATCH IS IN EFFECT TONIGHT THROUGH FRIDAY
  MORNING FOR MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS AND A LIMITED RISK FOR SEVERE WEATHER WILL LINGER
  INTO EARLY FRIDAY MORNING MAINLY ACROSS SOUTH CENTRAL MISSOURI.

  SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
  CAN BE EXPECTED FRIDAY MORNING AND EARLY FRIDAY AFTERNOON.

  PATCHY FROST WILL BE POSSIBLE FRIDAY NIGHT AS LOW TEMPERATURES
  FALL INTO THE LOWER AND MIDDLE 30S.

  THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM SUNDAY
  THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT ACROSS
  ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 2, 9:50 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             3 SSW HOLLISTER         36.58N 93.24W
04/02/2015  E1.25 INCH       TANEY              MO   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

BURCHFIELD
Special weather statement, Apr 2, 10:01 AM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT THU APR 2 2015

MOZ096-105-021545-
DOUGLAS MO-OZARK MO-
1001 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR OZARK AND SOUTH CENTRAL DOUGLAS
COUNTIES UNTIL 1045 AM CDT...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF LONG RUN...OR 17 MILES EAST OF
FORSYTH...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRIXEY...GAINESVILLE...GENTRYVILLE...
HARDENVILLE...ISABELLA...LONG RUN...NOBLE...ROCKBRIDGE...SYCAMORE...
TECUMSEH...THEODOSIA...THORNFIELD...WASOLA...WILLHOIT AND ZANONI.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BULL
SHOALS LAKE.

LAT...LON 3680 9277 3691 9226 3658 9227 3657 9276
TIME...MOT...LOC 1502Z 258DEG 37KT 3665 9278

GRIFFIN
Special weather statement, Apr 2, 10:34 AM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT THU APR 2 2015

MOZ097-105-021615-
HOWELL MO-OZARK MO-
1034 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK AND SOUTHERN
HOWELL COUNTIES UNTIL 1115 AM CDT...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BAKERSFIELD...OR 24 MILES SOUTHWEST OF
WEST PLAINS...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BAKERSFIELD...BRANDSVILLE...CAULFIELD...
LANTON...MOODY AND SOUTH FORK.

LAT...LON 3660 9226 3674 9168 3650 9167 3649 9225
TIME...MOT...LOC 1535Z 257DEG 33KT 3652 9217

GRIFFIN
Local storm report, Apr 2, 11:46 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 E BUFFALO             37.64N 93.00W
04/01/2015  E1.00 INCH       DALLAS             MO   PUBLIC

            PUBLIC REPORTED VARIOUS SIZES WITH A QUARTER SIZE HAIL
            STONES. LOCATION WAS ON 32 HIGHWAY EAST OF BUFFALO

&&

BURCHFIELD
Local storm report, Apr 2, 12:18 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             7 E GOODMAN             36.74N 94.27W
04/01/2015  E1.00 INCH       MCDONALD           MO   PUBLIC

0210 PM     HAIL             ROCKY COMFORT           36.75N 94.09W
04/01/2015  E0.75 INCH       MCDONALD           MO   POST OFFICE

0215 PM     HAIL             WHEATON                 36.76N 94.06W
04/01/2015  E1.50 INCH       BARRY              MO   BROADCAST MEDIA

0217 PM     HAIL             WHEATON                 36.76N 94.06W
04/01/2015  E1.00 INCH       BARRY              MO   PUBLIC

            QUARTER SIZED HAIL REPORTED AT WHEATON HIGH SCHOOL.

0230 PM     HAIL             1 N BUTTERFIELD         36.76N 93.91W
04/01/2015  M1.00 INCH       BARRY              MO   BROADCAST MEDIA

0234 PM     HAIL             PURDY                   36.82N 93.92W
04/01/2015  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

0245 PM     HAIL             4 WSW STRAFFORD         37.25N 93.18W
04/01/2015  M1.00 INCH       GREENE             MO   NWS EMPLOYEE

0335 PM     HAIL             CRANE                   36.91N 93.57W
04/01/2015  E1.00 INCH       STONE              MO   PUBLIC

0550 PM     HAIL             5 E BUFFALO             37.64N 93.00W
04/01/2015  E1.00 INCH       DALLAS             MO   PUBLIC

            PUBLIC REPORTED VARIOUS SIZES WITH A QUARTER SIZE HAIL
            STONES. LOCATION WAS ON 32 HIGHWAY EAST OF BUFFALO

0614 PM     TSTM WND DMG     4 W LEBANON             37.68N 92.74W
04/01/2015                   LACLEDE            MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS A COUPLE OF SHINGLES BLOWN
            OFF A FARM HOUSE WEST OF LEBANON.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:14 AM CDTFlood WatchSGFBarry, Barton, Camden, Cedar, Christian, Dade and 24 more27 hr
Apr 2, 7:57 AM CDTSpecial Weather StatementSGFBarry33 min
Apr 2, 8:18 AM CDTSevere Thunderstorm WarningSGFBarry42 min
Apr 2, 8:53 AM CDTSpecial Weather StatementSGFStone22 min
Apr 2, 9:11 AM CDTSpecial Weather StatementSGFChristian34 min
Apr 2, 9:31 AM CDTSevere Thunderstorm WarningSGFTaney44 min
Apr 2, 10:01 AM CDTSpecial Weather StatementSGFOzark44 min
Apr 2, 10:34 AM CDTSpecial Weather StatementSGFHowell41 min
Apr 2, 3:51 PM CDTTornado WarningSGFLaclede39 min
Apr 2, 4:27 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas63 min
Apr 2, 5:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.